155,158 registered members
Warning on drug withdrawal after stents
[Posted: Mon 21/03/2011 by Niall Hunter, Editor www.irishhealth.com]
New research from the Royal College of Surgeons in Ireland (RCSI) has discovered why people who have heart stents inserted can suffer heart attacks when their medication is withdrawn after one year.
The researchers have recommend that these drugs be withdrawn gradually rather than suddenly.
Stents are tubes that are inserted into patients and are aimed at keeping arteries open and restoring blood flow.
Current prescribing guidelines recommend that patients with heart stents should be given aspirin and a drug called Plavix once a heart stent has been inserted in order to prevent platelets in the blood from sticking together and forming clots, which cause heart attacks and strokes.
After one year of taking these drugs, patients are recommended, following consultation with their cardiologist, to discontinue medication.
However, the RCSI findings show that when a patient is taken off the medication there is a change in the platelet activity within a patient.
According to Prof Dermot Kenny, lead researcher with the project, the findings suggest that patients should be weaned off these drugs over time, rather than have them stopped abruptly as is done now, in order to prevent the increased risk of heart attack.
He said although the risk of heart attack is small, it is recommended that patients discuss their medication with their cardiologist before stopping treatment.
The RCSI study is published in the Journal of Thrombosis and Haemostasis.
|To join the discussion, register by clicking here|